Kansas, 2008High Wind in Kansas, November 4, 2008
November 4, 2008 · NWS DDC · 1 event in 1 county or zone
Gusty winds were observed across the area and one gust reached high wind warning criteria.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds were observed across the area and one gust reached high wind warning criteria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 4, 3:37 AM CST, 6 hours 33 minutes earlier.
Area forecast discussion, Nov 4, 3:37 AM CST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
337 AM CST TUE NOV 4 2008
.DISCUSSION...
DAYS 1-2...
FORECAST CHALLENGE WILL BE ADVISORY LEVEL WINDS TODAY AND THE SLIGHT
CHANCE FOR SHOWERS AND THUNDERSTORMS ON WEDNESDAY.
THE 00Z UA ANALYSIS SHOWS A 500 MB SHORTWAVE TROUGH LIFTING OUT
ACROSS THE NORTHERN AND CENTRAL PLAINS WHILE THE NEXT MORE POTENT
UPPER SYSTEM WAS PLOWING ONSHORE OVER THE WEST COAST. SATELLITE
DERIVED WINDS INDICATED A 150+ KNOT JET ON THE BACKSIDE OF THIS
SYSTEM OVER THE NORTHEAST PACIFIC. GOOD HEIGHT FALLS WERE ALSO
OCCURRING WITH A 130 METER FALL OVER MEDFORD OREGON.
THE SHORT AND MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH THIS
SYSTEM AND HAVE THE UPPER LOW CLOSING OFF OVER EASTERN WYOMING ON
WEDNESDAY AND CONTINUING INTO WESTERN MINNESOTA BY THURSDAY EVENING.
A SURFACE LOW WILL BE DEVELOPING OVER THE NORTHERN PLAINS TODAY
WITH A TROUGH EXTENDING SOUTH ALONG THE KANSAS COLORADO BORDER.
THE SURFACE PRESSURE TIGHTENS UP OVER CENTRAL AND WESTERN KANSAS
THIS AFTERNOON. 850 MB WINDS INCREASE TO 40 TO 45 KNOTS THIS
AFTERNOON. THERE IS SOME QUESTION AS TO WHETHER WE WILL SEE THE
LOWER LEVELS BECOME FULLY MIXED DEPENDING ON HOW SOON AND HOW
THICK CLOUD COVER BE MOVING IN FROM THE WEST. THINK THAT THE
EASTERN CWA SHOULD HAVE THE BEST OPPORTUNITY TO MIX OUT AND WITH
THE STRONGEST LOW LEVEL WINDS PROGGED OVER THAT AREA...WILL HOIST
A WIND ADVISORY FOR THE AREA ALONG AND EAST OF A LINE FROM WAKEENEY
TO LIBERAL FROM NOON TO 6 PM. 850 WINDS INCREASE TO 50 KNOTS OVER
THE FAR EASTERN CWA TONIGHT. WITH THE LOSS OF DAYTIME HEATING
THINK THE WINDS SHOULD FALL BELOW ADVISORY CRITERIA TONIGHT BUT
SHOULD STAY ON THE WINDY SIDE IN THE EAST.
AS THE UPPER SYSTEM MOVES OUT ON WEDNESDAY...A DRYLINE WILL BE
PUSHING EAST ACROSS THE CWA AND SHOULD BE EXITING THE EASTERN CWA
DURING THE AFTERNOON WHILE A COLD FRONT MOVES INTO THE NORTHWEST
PART OF THE CWA. MODEL SOUNDINGS SHOW SOME INSTABILITY ALONG AND
AHEAD OF THE DRYLINE. ALTHOUGH MODEL DEWPOINT MAY BE OVERDONE A
LITTLE BIT BASED ON LOW LEVEL ANALYSIS...WILL LEAVE THE SLIGHT
CHANCE FOR THUNDERSTORMS GOING IN THE EASTERN CWA DURING THE DAY.
THUNDERSTORM CHANCES WILL DIMINISH AS THE DRYLINE PUNCHES OUT BUT
THERE WILL STILL BE A SMALL CHANCE FOR SOME SHOWERS WITH THE FRONT
AS IT MOVES IN.
DAYS 3-7...
MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT AT THE START OF THE
PERIOD, TAKING THE UPPER TROUGH NORTHEASTWARD INTO THE UPPER MIDWEST
BY THURSDAY. THURSDAY SHOULD HAVE FAIRLY COOL TEMPS BEHIND THE
FRONT, WITH BOTH THE GFS AND ECMWF KEEPING 850MB READINGS DOWN IN
THE SINGLE DIGITS. MADE ONLY MINOR TWEAKS TO THE LOWER THAN AVERAGE
HIGHS WE HAVE GOING. THE PLAINS WILL SEE NORTHWESTERLY FLOW ALOFT
FRIDAY AND SATURDAY AS THE UPPER TROUGH CONTINUES EASTWARD. TEMPS
SHOULD SLOWLY RECOVER SOMEWHAT TO LEVELS CLOSER TO CLIMATOLOGY. BY
SUNDAY AND MONDAY, MODELS START SHOWING SOME SIGNIFICANT DIFFERENCES
WITH THE NEXT SHORTWAVE MOVING THROUGH. THE GFS BRINGS A DECENT
SHORTWAVE OUT INTO THE ROCKIES BY SUNDAY, AND AS THE MOST
PROGRESSIVE HAS IT PAST THE PLAINS BY EARLY NEXT WEEK. THE ECMWF ON
THE OTHER HAND, CUTS OFF THE SHORTWAVE OVER THE SOUTHWESTERN CONUS
AND THEN SLOWLY BRINGS IT OUT ON MONDAY. THE CANADIAN HAS A
STRONGER LONGWAVE PATTERN WITH A SHORTWAVE COMING DOWN THE BACKSIDE
OF A LARGE TROUGH IN THE EAST. THE CANADIAN AND NCEP ENSEMBLES
MEANS HAVE SIGNS OF A SHORTWAVE COMING THROUGH SOMETIME DURING THAT
PERIOD, ALTHOUGH SPREAD IS FAIRLY HIGH. THUS, WILL KEEP THE LOW
POPS AND COOL DOWN THAT WE HAVE GOING IN THE DAYS 6-7 GRIDS.
&&
.AVIATION...
SOUTHERLY WINDS WILL PICK UP AS THE SFC TROUGH TO OUR WEST DEEPENS,
APPROACHING 25-30 KTS WITH HIGHER GUSTS THIS AFTERNOON. RUC HAS
SOME STRATUS/FOG FORMATION NEAR GCK EARLY THIS MORNING. SREF ONLY
HAS LOW PROBABILITIES AND THINK THAT WINDS WILL KEEP US FROM GETTING
DOWN INTO THE LOWEST CATEGORIES, BUT WILL HAVE TO KEEP AN EYE ON
IT. OTHERWISE, CIRRUS WILL BE THE MAIN CLOUDS AND VFR CONDITIONS
WILL PREVAIL.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 72 54 71 36 / 10 10 10 10
GCK 74 51 68 34 / 0 10 10 20
EHA 77 49 65 33 / 0 0 0 0
LBL 76 53 69 36 / 0 10 10 10
HYS 74 54 69 37 / 10 10 20 20
P28 74 58 75 41 / 10 10 20 20
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
KSZ030-031-045-046-064>066-077>081-086>090.
&&
FN02/26
Hazardous weather outlook, Nov 4, 4:51 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CST TUE NOV 4 2008
KSZ030-031-043>046-061>066-074>081-084>090-051100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
451 AM CST TUE NOV 4 2008 /351 AM MST TUE NOV 4 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...TODAY AND TONIGHT
STRONG AND GUSTY SOUTH WINDS ARE EXPECTED THIS AFTERNOON OVER PARTS
OF CENTRAL AND SOUTHWEST KANSAS. A WIND ADVISORY IS IN EFFECT FOR
THE AREA ALONG AND EAST OF A LINE FROM WAKEENEY TO CIMARRON AND
LIBERAL. SOUTH WINDS ARE EXPECTED TO INCREASE TO 25 TO 30 MPH WITH
GUSTS TO 45 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW THUNDERSTORMS COULD DEVELOP IN THE AREA FROM HAYS TO
STAFFORD AND MEDICINE LODGE WEDNESDAY AFTERNOON. THERE IS A SMALL
CHANCE THAT THESE STORMS COULD PRODUCE SEVERE WEATHER IN THE FORM
OF LARGE HAIL AND DAMAGING WINDS BEFORE THEY WILL QUICKLY MOVE OUT
OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
GERARD
High Wind, Ford
- When
- November 4, 10:10 AM CST to 11:25 AM CST
- Where
- Ford forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
The wind gust was observed at the Dodge airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Washington, November 4, 2008$25,000 · 2 events
- Winter Storm and Winter Weather in Colorado, November 4 to 6, 200812 events
- High Wind in Oregon, November 4, 2008$15,000 · 60 kt wind · 1 event
- Winter Storm in Colorado, November 4 to 5, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142901.